A patient on sertraline is started on linezolid and develops agitation, hyperthermia, diarrhea and inducible clonus. What is the best treatment in addition to stopping the drugs?
Answer and explanation
Correct answer: C. Cyproheptadine
- Step 1: Linezolid is a weak MAO inhibitor, so combining it with an SSRI can cause serotonin syndrome. Step 2. Cyproheptadine is a serotonin antagonist used when benzodiazepines are not enough. Answer: cyproheptadine. Why not the others: dantrolene and bromocriptine treat malignant hyperthermia and neuroleptic malignant syndrome, and haloperidol can worsen the condition.
Practise more Autonomic, CNS and Antimicrobial Pharmacology.
Free questions with an explanation for every one, and full timed USMLE Step 1 mock tests.
More Autonomic, CNS and Antimicrobial Pharmacology questions
- A patient has dry mouth, dilated pupils, hot dry skin and a fast heart rate after taking a medication. Which drug class is most likely respo…
- A farmer arrives with salivation, lacrimation, diarrhea, miosis and bradycardia after spraying pesticide. Which pair of drugs is the appropr…
- What is the first-line drug for the emergency treatment of anaphylaxis?
- A patient with asthma and hypertension needs a new blood pressure medicine. Which drug should be avoided?
- A patient on long-term antiepileptic therapy develops gingival hyperplasia and hirsutism. Which drug is the most likely cause?
- Which drug reverses the effects of a benzodiazepine overdose?